Wyoming, 2024

Wildfire in Wyoming, September 1 to 30, 2024

September 1 to 30, 2024 · NWS RIW · 1 event in 1 county or zone

The Fish Creek fire continued to burn across Bridger-Teton National Forest throughout the month, leading to numerous closures of US 26 over Togwotee Pass. The Pack Creek fire was started by lightning 23 miles southeast of Moran on September 15 and spread northeastward.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Fish Creek fire continued to burn across Bridger-Teton National Forest throughout the month, leading to numerous closures of US 26 over Togwotee Pass. The Pack Creek fire was started by lightning 23 miles southeast of Moran on September 15 and spread northeastward. These two fires merged toward the end of the month. By September 30th, the fires had burned over 40000 acres. Please see later Storm Data for the conclusion of these two fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 9:11 PM MST, 2 hours 49 minutes earlier. Its key messages:

  • High pressure this last day of August is producing very clear skies, relatively light east winds, and very dry conditions.
  • Sunday will see the high pressure continue, with some clouds move up from the south late in the day. Elevated fire weather conditions will be seen over northeast WY Sunday afternoon due to gusty southeast winds and low humidity.
  • Temperatures warm a couple more degrees on Monday as winds become breezy from the southwest, and isolated thunderstorms move into western WY.
  • Tuesday and Wednesday will see a disturbance move through the area, bringing cooler temperatures, stronger wind, a good chance of isolated to scattered showers over western and central WY.
Area forecast discussion, Aug 31, 9:11 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1011 PM MDT Sat Aug 31 2024

.KEY MESSAGES...

- High pressure this last day of August is producing very clear
  skies, relatively light east winds, and very dry conditions.

- Sunday will see the high pressure continue, with some clouds
  move up from the south late in the day. Elevated fire weather
  conditions will be seen over northeast WY Sunday afternoon due
  to gusty southeast winds and low humidity.

- Temperatures warm a couple more degrees on Monday as winds
  become breezy from the southwest, and isolated thunderstorms
  move into western WY.

- Tuesday and Wednesday will see a disturbance move through the
  area, bringing cooler temperatures, stronger wind, a good
  chance of isolated to scattered showers over western and
  central WY.

&&

.DISCUSSION...
Issued at 130 PM MDT Sat Aug 31 2024

High pressure continues over the northern Great Basin today,
extending into Wyoming and Montana. The result is very clear
skies (although there is lingering smoke from the central Idaho
fires to create hazy conditions) and relatively light winds.
The surface pressure gradient has shifted such that most winds
this afternoon are from the east-northeast. A few places are
seeing gusts in the 15-20 mph range, but pretty light overall.
Models are indicating some gusty winds over the southwest
foothills of the Bighorns overnight as the easterly flow pushes
over the mountains into the Bighorn Basin.

The ridge axis then moves eastward over Wyoming mid-day Sunday,
tightening the gradient over eastern Wyoming and increasing
southerly flow from southern into northeastern Wyoming. Dry
conditions are expected along with slightly warmer temperatures
and slightly lower humidities. The result is elevated fire
weather conditions over northeast Wyoming for a potential
problem with the Johnson/Sheridan/Campbell County fire areas.
Have continued the Fire Weather Watch at this time due to
marginal winds, and will let the next couple of model runs
decide on whether a Red Flag Warning is necessary. Isolated
convection is expected over northern Colorado and into the
southwestern Wyoming mountains, which could produce gusty
outflows into southern and central Wyoming.

The ridge axis then moves eastward on Monday as a trough digs
along the West Coast. Moisture will thus increase over the
northern Great Basin into western Wyoming Monday afternoon,
bringing isolated showers and thunderstorms. At the same time,
southwest winds will increase across southern and central
Wyoming. Elevated fire weather conditions are expected from
South Pass into Natrona County as a result. Afternoon
temperatures will increase even more in most areas to 8-10
degrees above normal. As the trough moves into Idaho on Tuesday,
showers and thunderstorms will increase over western Wyoming
Tuesday morning and temperatures will start to slightly cool. A
weak cold front will push west to east across the area later
Tuesday afternoon, bringing scattered showers and thunderstorms
to areas from Sweetwater County into central and north-central
Wyoming. Models are showing the low center diving southeast
along the Continental Divide on Wednesday, resulting in dry,
cool and gusty northwest flow for most of southwest Wyoming,
and cool moist/wet conditions east of the Divide.

High pressure then builds again over the Great Basin, bringing
dry conditions Thursday and early Friday. Quite a bit of
disagreement exists for late next week, so will defer any
discussion to later shifts for more certainty.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1005 PM MDT Sat Aug 31 2024

Smoke continues to thin through 06Z across southern and western
WY, however the Fish Creek Fire near KDUB has plumed out this
afternoon. Localized impacts to visibility as smoke pushes
westward into the northern end of the Jackson Valley and the
south entrance of Yellowstone. This could gradually get pushed
southward toward KJAC, but will take a wait-and-see approach for
now. Otherwise, conditions will remain SKC, with light wind
through 18Z. Clouds will increase across the western half of the
forecast area after 18Z, moving toward the east-northeast, with
FEW-SCT clouds continuing through the end of the TAF period. An
isolated shower or thunderstorm cannot be ruled out as these
clouds move over the mountains through the afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 110 PM MDT Sat Aug 31 2024

The rest of Saturday will see high pressure over western and
central WY with relatively light winds, very clear skies, and
low humidities. Some east to northeast winds have developed
today, and gusty (15-20 mph) winds are expected in Johnson
County and around the west side of the Bighorns - not the
typical wind flow pattern. The high pressure axis will move over
the state on Sunday, bringing more southerly winds. At this
time, enhanced wind speeds look to primarily be over northeast
WY, extending into Johnson County. Combined with min RH values
in the 12-15 percent range, elevated fire weather conditions
look likely - thus, the Fire Weather Watch for zone 281 remains
in effect Sunday afternoon through 8pm. Leaving the watch at
this time to allow for a more accurate wind forecast in later
model runs to decide whether to upgrade to a Red Flag Warning or
to simply highlight elevated conditions. Some gusty south winds
might move into zones 279, 289, 280, and 300 from the south as
isolated convection develops Sunday afternoon over northern CO
and parts of southeastern WY.

As a low pressure system digs over WA/OR/ID on Monday, the
southwest flow and moisture will increase on Monday. As winds
increase east of the divide with low RH conditions, a fire
weather watch will likely be needed at least over zones 289 and
280 in central WY Monday afternoon. There is some discussion as
well about elevated fire weather conditions over northwest WY
before the scattered storms move over the area Monday night.
Suffice to say Monday to Wednesday will be a change of the
weather compared to the last couple of days.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ281.

&&

DISCUSSION...McDonald
AVIATION...LaVoie
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 31, 1:47 AM MST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
247 AM MDT Sat Aug 31 2024

WYZ001>020-022>030-011300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
247 AM MDT Sat Aug 31 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Critical fire weather conditions are possible across
portions of Johnson County Sunday afternoon due to low humidity,
above normal temperatures, and gusty southerly wind.

Labor Day and Tuesday...Elevated fire weather conditions possible
across portions of central and southwest Wyoming.

Labor Day through Thursday...A chance of afternoon thunderstorms
returns to the west Labor Day. The storms become more widespread
across the forecast area each afternoon Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teton & Gros Ventre Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Please see Episode for a description.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217164.